Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 24, 2021, 7:55 PM CDT for Kiowa County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2021, 7:55 PM CDT (00:55 UTC)
- Expired
- Jun 24, 2021, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:08 PM CDT | HAIL 0.7 | Greensburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
455 WWUS83 KDDC 250055 SPSDDC Special Weather Statement National Weather Service Dodge City KS 755 PM CDT Thu Jun 24 2021 KSZ079>081-250130- Pratt KS-Kiowa KS-Edwards KS- 755 PM CDT Thu Jun 24 2021 ...SPECIAL WEATHER STATEMENT... At 755 PM CDT, Doppler radar was tracking a strong thunderstorm very near Greensburg, moving northeast at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Greensburg, Haviland, Centerview, Wellsford and Fellsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3741 9922 3753 9950 3784 9926 3767 9890 TIME...MOT...LOC 0055Z 221DEG 15KT 3759 9929 $$ TURNER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:18 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 24, 7:18 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 718 PM CDT Thu Jun 24 2021 ...Updated for mesoscale discussion... .MESOSCALE DISCUSSION... Issued at 655 PM CDT Thu Jun 24 2021 Key Messages... Isolated t-storms may still develop along a surface boundary stretching from Pratt to Liberal. If initiation does occur, the storms could be severe with large hail and damaging wind. Additional storms will develop on the high plains and move eastward across western Kansas by late evening. Technical discussion... A surface boundary stretching from Pratt to Liberal is slowly moving north. Convection has been inhibited along this boundary so far; but there still a possibility of convective initiation over the next hour, with large hail and damaging winds the main concerns. The supercell storm that produced very large hail in Hamilton county has weakened but still could be severe for the next hour given the favorable environment. However, the storm is moving into an area with considerable convective inhibition, especially with the loss of daytime heating. Thus, the weakening trend could continue. Additional t-storms are still expected to develop on the high plains this evening and move eastward across western Kansas. These storms will become linear with the main threat being damaging wind. && .SHORT TERM...(This evening through Friday) Issued at 114 PM CDT Thu Jun 24 2021 An area of low pressure at the surface will move slowly east into central Kansas. South of this area of low pressure this evening a dry line will extend across south central Kansas into the panhandle of Texas. A cold front appears to extend WSW from the surface low across southwest Kansas into extreme southeast Colorado. CAMS earlier this afternoon appear to be coming into better agreement with the warm 700mb temperatures limiting convection along the dry line. The area more favorable for developing convection being further west, in/near SE Colorado, ahead of an eastward moving 400mb PVU. As scattered thunderstorms develop in this area late today they will move east northeast into southwest Kansas early this evening where they will encounter our west to east surface boundary/cold front. Just north of this boundary the mid levels will be cooling during the evening and there will be better 0-6km shear along with decent mid level instability. As a result the thunderstorms that develop and/or move into southwest Kansas this evening will have a very good chance of increasing in coverage and strengthening. This area of increased convection will continue to track northeast and is currently expected to exit the county warning area early Friday morning. A few storms before midnight tonight will be capable of producing strong damaging winds given the high cloud bases and forecast dcape. also could see a few of the strongest storms producing up to 2 inch hail. On Friday any lingering early morning convection will exit southwest Kansas as a surface boundary/cold front briefly stalls out across south central Kansas and near the Oklahoma border. Temperatures will on average be around 10 degrees cooler compared to earlier this Thursday afternoon with the exception of locations near the Oklahoma border where the surface boundary will be located. Late day heating and moisture convergence along this boundary will give way to a chance for afternoon thunderstorms, especially south and east of Dodge City. Mid level lapse rates by the NAM forecast to be around 8c/km or greater with 0-6km shear values of 30 to 40 knots. Given the late day heating expected there will be a chance that some of the afternoon thunderstorms on Friday will be severe. .LONG TERM...(Friday night through Thursday) Issued at 114 PM CDT Thu Jun 24 2021 For Friday night...models seem to be coming into better agreement with a surface boundary/cold front being located from south central Kansas, across the panhandle of Oklahoma into extreme northeast New Mexico as an upper level trough, associated near the nose of a 250mb jet, approaches from the west. What convection that was developing near/north of this surface boundary, ahead of the upper trough and near the 11-14c 700mb temperature gradient Friday afternoon will continue to increase in coverage as it moves east. A few of these storms may be strong to severe with large hail and strong damaging winds early Friday night based on 30-40knot 0-6km shear and models suggesting moderate instability near the surface boundary. Later shifts will also have to monitor the potential for an area of more organized convection later Friday night exiting Colorado and crossing parts of southwest Kansas. An upper level trough will briefly establish itself across the central United States over the weekend as an upper high builds across the Pacific Northwest and British Columbia. Models remain in decent agreement with several upper level waves dropping south out of Canada along the northern flow, just west of the slow moving upper trough, Saturday and Sunday and as they approach southwest Kansas this weekend there will be ongoing chances for precipitation. Widespread severe weather is not anticipated at this time late Saturday through Sunday but cloud cover and ongoing chances for precipitation will keep temperatures unseasonably cool. Latest guidance is picking up on this trend with highs in some areas only climbing into the upper 70s for highs Saturday and Sunday afternoon as high pressure at the surface builds south across the Central Plains. For early next week a slow warming trend will begin with temperatures climbing back to more seasonal readings (90s) by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 423 PM CDT Thu Jun 24 2021 VFR will continue to prevail through this TAF cycle, outside of any convective impacts. A shortwave is expected to pass during the evening hours, producing isolated to scattered thunderstorm coverage. Followed the latest HRRR/18z NAM as a template for thunderstorm timing at the airports, with enough confidence to include convective TEMPO groups at each terminal. Primary threat from any storms will be strong erratic outflow winds to near 50 kts. Outside of convection, winds will be variable in direction, but generally maintain a northerly component through the balance of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 65 83 / 30 30 80 40 GCK 66 90 62 81 / 30 30 80 30 EHA 65 93 60 82 / 20 40 70 40 LBL 68 94 62 82 / 30 40 80 40 HYS 67 89 64 81 / 50 40 70 30 P28 74 100 68 86 / 20 40 80 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Finch SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Jun 24, 1:23 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 123 AM CDT Thu Jun 24 2021 KSZ030-031-043>046-061>066-074>081-084>090-251200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 123 AM CDT Thu Jun 24 2021 /1223 AM MDT Thu Jun 24 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect for portions of the forecast area. See message for details. A few storms will be possible during the afternoon and evening hours, mainly across the northern zones. Here, damaging winds may occur with the strongest storms. Some hail cannot be ruled out as well. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Storms will be possible during this period. Some strong to perhaps severe storms may be possible Friday afternoon and evening. The main threat is wind and perhaps some hail. Days 2-7 Hazards ---------------- * Friday - Lightning: Significant risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jun 24, 7:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 6 N SYRACUSE 38.07N 101.76W
06/24/2021 E2.00 INCH HAMILTON KS STORM CHASER
EGG SIZE REPORTED BY STORM CHASER.
&&
RMLLocal storm report, Jun 24, 7:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 6 ENE SYRACUSE 38.02N 101.65W
06/24/2021 E2.50 INCH HAMILTON KS STORM CHASER
TENNIS BALL SIZE HAIL REPORTED.
&&
RMLSpecial weather statement, Jun 24, 7:03 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Thu Jun 24 2021
KSZ061-074-075-084-085-250100-
Stanton KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
703 PM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON...
SOUTHWESTERN GRANT...STANTON AND STEVENS COUNTIES UNTIL 800 PM
CDT/700 PM MDT/...
At 702 PM CDT/602 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Granada
to near Wilburton. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Wind gusts near 50 mph have been observed near Elkhart.
Areas of blowing dust are likely.
Locations impacted include...
Hugoton, Johnson City, Rolla, Manter, Richfield, Wilburton, The
Saunders Elevator, Big Bow and Feterita.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3699 10184 3734 10204 3777 10204 3785 10161
3700 10108
TIME...MOT...LOC 0002Z 257DEG 42KT 3784 10225 3703 10177
TURNERSpecial weather statement, Jun 24, 7:17 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Dodge City KS 717 PM CDT Thu Jun 24 2021 KSZ078-080-088-089-250100- Clark KS-Kiowa KS-Ford KS-Comanche KS- 717 PM CDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Clark State Lake, moving northeast at 20 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Ford, southwestern Kiowa, northwestern Comanche and northeastern Clark Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3730 9975 3760 9957 3745 9920 3721 9956 TIME...MOT...LOC 0017Z 211DEG 18KT 3733 9961 TURNER
Local storm report, Jun 24, 7:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 8 N COOLIDGE 38.16N 102.00W
06/24/2021 E1.75 INCH HAMILTON KS TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED.
&&
RMLSpecial weather statement, Jun 24, 7:55 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 755 PM CDT Thu Jun 24 2021 KSZ079>081-250130- Pratt KS-Kiowa KS-Edwards KS- 755 PM CDT Thu Jun 24 2021 ...SPECIAL WEATHER STATEMENT... At 755 PM CDT, Doppler radar was tracking a strong thunderstorm very near Greensburg, moving northeast at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Greensburg, Haviland, Centerview, Wellsford and Fellsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3741 9922 3753 9950 3784 9926 3767 9890 TIME...MOT...LOC 0055Z 221DEG 15KT 3759 9929 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:03 PM CDT | Special Weather Statement | DDC | Morton, Stanton, Stevens | 57 min |
| Jun 24, 7:17 PM CDT | Special Weather Statement | DDC | Kiowa | 43 min |
| Jun 24, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 46 min |
| Jun 24, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| Jun 24, 8:20 PM CDT | Special Weather Statement | DDC | Kiowa | 40 min |
| Jun 24, 9:01 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 29 min |
| Jun 24, 9:30 PM CDT | Special Weather Statement | DDC | Meade | 30 min |
| Jun 24, 9:57 PM CDT | Special Weather Statement | DDC | Gray | 48 min |
| Jun 24, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 38 min |
| Jun 24, 10:19 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Jun 24, 10:53 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 52 min |
| Jun 24, 10:58 PM CDT | Special Weather Statement | DDC | Ness | 47 min |
| Jun 24, 11:13 PM CDT | Special Weather Statement | DDC | Ness | 47 min |
| Jun 24, 11:18 PM CDT | Special Weather Statement | DDC | Finney | 42 min |
| Jun 24, 11:27 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 48 min |
| Jun 24, 11:33 PM CDT | Special Weather Statement | DDC | Finney | 42 min |
| Jun 24, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 43 min |
| Jun 24, 11:54 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Jun 25, 12:07 AM CDT | Special Weather Statement | DDC | Grant, Haskell | 38 min |
| Jun 25, 12:32 AM CDT | Special Weather Statement | DDC | Rush | 28 min |
| Jun 25, 12:34 AM CDT | Special Weather Statement | DDC | Hodgeman | 41 min |
| Jun 25, 2:54 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| Jun 25, 3:38 PM CDT | Special Weather Statement | DDC | Stafford | 37 min |
| Jun 25, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
| Jun 25, 4:48 PM CDT | Special Weather Statement | DDC | Stanton | 42 min |
| Jun 25, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 48 min |
| Jun 25, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jun 25, 5:05 PM CDT | Special Weather Statement | DDC | Comanche | 40 min |
| Jun 25, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 55 min |
| Jun 25, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 65 min |
| Jun 25, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 62 min |
| Jun 25, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Ford, Kiowa, Pratt | 42 min |
| Jun 25, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 64 min |
| Jun 25, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 58 min |
| Jun 25, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 63 min |
| Jun 25, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 65 min |
| Jun 25, 6:57 PM CDT | Special Weather Statement | DDC | Finney | 63 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.